Hail, Boone
- When
- June 25, 5:47 PM CST
- Where
- Boone County, 4.14 mi NW of Sheldahl
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -93.780
A warm frontal boundary lifted north across Iowa during the day on the 25th and was located over northern Iowa by the evening hours. The airmass became very unstable to the south of the front as surface temperatures warmed into the 85 to 90 degree range, and dewpoints rose into the low to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm frontal boundary lifted north across Iowa during the day on the 25th and was located over northern Iowa by the evening hours. The airmass became very unstable to the south of the front as surface temperatures warmed into the 85 to 90 degree range, and dewpoints rose into the low to mid 70s. This produced CAPE in the 4500 to 5000 J/kg range and a lifted index of -10 to -15 C. The atmosphere was weakly sheared with 20 to 25 kts of bulk shear. The freezing level was relatively low, around to just over 13,000 feet. A small area of thunderstorms formed over northwest and north central Iowa by the late afternoon and early evening hours. The storms became more widespread and formed into an MCS, which propagated southeast across the state and became severe. The storms produced hail, high winds, and some flash flooding. The primary mode of severe weather with this MCS was hail. Reports of hail were widespread. Much of the hail was in the three-quarter to one and one quarter inch range. There were, however, several reports of large hail. Three inch diameter hail fell northeast of Madrid in Boone County, with another report of two and one half inch diameter hail about 3 miles southwest of that. Later on, another two and one half inch hail report was received in Story County. Much of the larger hail occurred during the early stages of the event with golf ball size hail reported in Story, Dallas, and Marshall Counties as well. During the late evening hours, golf ball size hail also fell in Polk and Warren Counties as a small area of stronger storms developed within the MCS. The storms produced gusty winds in most areas as they passed, however much of the wind was below severe levels. Winds gusted to 60 to 70 MPH during the later part of the severe event in Dallas, Polk and Warren Counties as a beta bow element dropped south across these counties. Rainfall was very heavy with the storms and did cause some flash flooding. Water was reported over Highway 17 near the Des Moines River in Dallas County, caused by flash flooding. Fortunately, the weather had been relatively dry for the previous 2 weeks, so antecedent soil conditions were relatively dry. Five inches of rain fell west of Polk City in Polk County in a 2 to 3 hour time frame. There were several reports of rainfall in the 2 to 3 inch range in under three hours. Although the system was not a tornadic system, there was one report of a funnel cloud in Grundy County. Lightning struck a house in Polk County. The house was damaged by the lightning wand it was started on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:36 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT WED JUN 25 2008 .SHORT TERM /TONIGHT/... THE FORECAST TONIGHT IS QUITE COMPLEX AS THERE ARE SEVERAL FEATURES OVER/NEAR THE CWA. CURRENTLY WE ARE QUITE UNSTABLE WITH 4000 J/KG OF CAPE OVER THE SW THIRD OF IA BUT SHEAR IS QUITE WEAK...GENERALLY 20-25KTS OR LESS. OVER THE NORTHWEST...A FRONTAL BOUNDARY EXISTS FROM A LOW IN NE MN. THE FRONT EXTENDS INTO FAR NW IA THEN ALONG THE NEB/SDKTA BORDER. THERE IS WEAK CONVERGENCE ALONG THE SURFACE FRONT BUT SO FAR IT HAS NOT BEEN ABLE TO PRODUCE/SUSTAIN THUNDERSTORMS. ALOFT...THE FLOW IS WEAK AND THERE IS NOT A LOT OF SUPPORT. HOWEVER...RUC ANALYSIS DOES INDICATE A COUPLE OF WEAK VORT CENTERS...ONE OVER NW IA...PROBABLY AIDING IN THE SHOWERS UP THERE...AND ONE IN NORTHEAST KS MOVING INTO SW IA. CAPE VALUES IN THIS AREA ARE EVEN HIGHER THAN IN SW IA AND THERE ARE NO THUNDERSTORMS DEVELOPING YET. HAVING SAID ALL THIS...ANY ONE OF THESE FEATURES CAN TRIGGER STORMS TONIGHT AT ANY TIME. THE LACK OF DEVELOPMENT THUS FAR IS THE PERPLEXING PART. MID/UPPER LEVEL WIND FIELDS ARE BETTER OVER MN CLOSER TO THE LOW. I WOULD EXPECT DEVELOPMENT TO INITIATE THERE THEN TRAVEL DOWN THE FRONTAL BOUNDARY THIS EVENING. I BELIEVE THE NAM HAS A GOOD HANDLE ON THE SCENARIO DEVELOPING THE PRECIP FURTHER SOUTH...WHERE THE THE FRONT WILL EVENTUALLY SAG INTO THE HIGH CAPE AREA. LATER TONIGHT A LLJ DEVELOPS AND THIS WILL PROBABLY AID IN THE DEVELOPMENT OF AN MCS MOVING SLOWLY ACROSS THE STATE OVERNIGHT INTO THURSDAY. WITH THE HIGH LEVEL OF UNCERTAINTY OVER JUST WHERE INITIATION WILL BEGIN I HAVE PLACED CHANCE POPS OVER THE CWA FOR TONIGHT. THE HIGHEST POPS STILL REMAIN NORTH BUT WITH FAIRLY DEEP MOISTURE OVER THE SOUTH...ANY STORMS THAT DEVELOP DOWN THERE WILL ALSO PRODUCE VERY HEAVY RAINFALL. .LONG TERM /THU-WED/... MOST ACTIVE PERIOD REMAINS WITHIN THE FIRST 60 HOURS OF THE FORECAST PERIOD. A FEW THUNDERSTORMS POSSIBLY ONGOING AT THE START OF THE PERIOD AT 12Z THURSDAY. THE BIGGER SHOW IS STILL EXPECTED TO BE A DEVELOPING MCS OVER WYOMING LATE THIS EVENING THEN ROLL THROUGH SOUTH DAKOTA OVERNIGHT BEFORE REACHING NORTHERN IOWA DURING THE DAY ON THURSDAY. SOME SFC HEATING IS LIKELY AHEAD OF THE SYSTEM AND THIS SHOULD ALLOW FOR AN INCREASINGLY UNSTABLE AIR MASS TO DEVELOP FOR THE STORMS TO FEED ON. SEVERE STORMS ALONG WITH AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. ADDITIONAL STORMS EXPECTED THURSDAY NIGHT BEFORE THE PRIMARY FRONTAL BOUNDARY ARRIVES ON FRIDAY. GOOD INSTABILITY LIKELY AGAIN ON FRIDAY WITH MIX LAYER CAPES OF 2000 TO 2500 J/KG HOWEVER THE MAIN UPPER LEVEL FORCING WILL PASS TO THE NORTH. STILL ENOUGH SHEAR WILL REMAIN FOR SOME SEVERE MULTICELL STORMS AND ISOLATED SUPER CELLS. THE WEEKEND WILL BE DOMINATED BY A LARGE UPPER LEVEL LOW MOVING SLOWING THROUGH THE WESTERN GREAT LAKES REGION BRINGING CYCLONIC FLOW TO IOWA. HAVE COOLED HIGH TEMPERATURES AND ADDED LOW POPS TO THE NORTHEAST FOR EACH AFTERNOON AS IMPULSES ROTATE AROUND THE UPPER LOW. COOL TEMPERATURES THROUGH THE COLUMN WILL LEAD TO SOME INSTABILITY DURING THE AFTERNOONS. GRADUALLY WARMER NEXT WEEK WITH THE NEXT BEST CHANCE OF PRECIPITATION ARRIVING TUESDAY NIGHT AND INTO WEDNESDAY. && .AVIATION...25/18Z DIFFICULT FORECAST TODAY AS THE MODELS ARE NOT HANDLING THE MOISTURE VERY WELL. LOW PRESSURE OVER MN HAS A COLD FRONT EXTENDING SW TO NR NW IA THEN INTO SERN SDKTA AND NRN NEB. THE MODELS ARE FAIRLY CONSISTENT IN BREAKING OUT PRECIP THIS EVENING AND OVERNIGHT BUT WITH WEAK TO NO UPPER LEVEL SUPPORT...CONVECTION WILL HAVE TO BE BASED LARGELY ON CONVERGENCE ALONG THE FRONT. ONCE THE STORMS START TO DEVELOP THEY SHOULD GO QUICKLY IN THE UNSTABLE ENVIRONMENT WE ARE IN. WE MAY NEED THE HELP OF THE LLJ TO GET THINGS GOING. IN THAT CASE IT WOULD BE LATER THIS EVENING. THERE IS A POSSIBILITY THAT THE STORMS MAY FIRE FURTHER SOUTH ALONG THE FRONT IN WHICH CASE THE SOUTHERN TAF SITES WOULD ALSO BE AT RISK OF STORMS. I HAVE LEANED TOWARDS THIS SOLUTION AS SAT PIX SHOWING CONVECTIVE ELEMENTS OVER SRN/CENT NEB. MVFR COND W/ LCL IFR COND WL PREVAIL IN TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...DONAVON SHORT TERM/AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT WED JUN 25 2008 IAZ004>007-015>017-023>028-033>039-044>050-262115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 402 PM CDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND OVERNIGHT. HEAVY RAIN IS POSSIBLE WITH A FEW STORMS. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT TONIGHT...AS WELL AS THURSDAY AFTERNOON AND FRIDAY. IAZ057>062-070>075-081>086-092>097-262115- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 402 PM CDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE. A FEW RIVER FLOOD WARNINGS REMAIN IN EFFECT ALONG THE DES MOINES RIVER BELOW SAYLORVILLE RESERVOIR AND THE LOWER SOUTH SKUNK RIVER. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON FRIDAY. RIVER FLOODING IS EXPECTED TO CONTINUE INTO MID WEEK ALONG THE DES MOINES RIVER BELOW SAYLORVILLE AND THE LOWER SOUTH SKUNK RIVER BASIN. CONDITIONS WILL CONTINUE TO IMPROVE...BUT WILL BE MONITORED IN THE EVENT THAT HEAVY RAINFALL ELEVATES RIVER LEVELS ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT THEN AGAIN THURSDAY AFTERNOON AND FRIDAY. FAB
The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
51 hail, 9 thunderstorm wind, 2 heavy rain, 1 lightning, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Hail just smaller than golf ball size was reported at the intersection of 300th and Y ave.
Hail was oblong with the major axis up to 3.25 inches in length.
At 1819 CST a trained spooter reported hail about nickel size. Hail had been falling for the last 20 minutes.
Storm total of 5 inches of rain relayed by KCCI television.
Quarter to golf ball size hail was reported between Kelly and Slater.
Report received via KCCI television.
Dime to nickel size hail was reported by KCCI television.
Nickel to just shy of quarter size hail was reported by a spotter.
Penny size hail was reported at the intersection of Highway 17 and Highway 141 near Granger.
Hail reported by KCCI television at the public library.
Plenty of one half inch to nickel hail falling, along with very heavy rain.
Report received from KCCI television.
Quarter to ping pong ball sized hail was reported.
A trained spotter reported hail of mostly penny size, but with a few up to 1.5 inches in diameter about 3 miles south of Nevada at the intersection of Highway F14 and 270th St.
Report received from KCCI television.
A trained spotter reported quarter size hail in Nevada at 1835 CST, started 4 minutes earlier.
At 1843 CST a trained spotter reported hail near Minburn, mostly pea to penny size with some stones up to golf ball in size. Hail lasted about 10 minutes.
WHO television relayed a report from a viewer of golf ball size hail in Nevada from 1835 to 1840 CST.
KCCI relayed a report of 2.60 inch hail.
A house was damaged due to a lightning strike.
A trained spotter reported strong rotation and a developing funnel cloud on Highway T19 about 5 miles north of Wellsburg.
KCCI television relayed a report from the public of three-quarter inch hail in Huxley.
KCCI television relayed a report from the public of nickel size hail in Dana.
Received from KCCI television.
Toledo Fire Department reports wind gusting to 60 MPH about 2 miles north of Toledo.
Boone County law enforcement reported hail up to 1.25 inches in diameter in Berkley.
The Des Moines fire department reported dime to nickel size hail at East 14th St and Court Ave.
Boone County law enforcement reported quarter size hail on Highway 169 at the Dallas/Boone County line.
Report from KCCI television from 2nd Ave and Interstate 80.
Spotter reported hail at the Hickman exit of Interstate 35/80.
Nickel to quarter size hail was reported.
High winds lasted around 2 minutes. No damage reported.
Report of water over the road on Highway 17 and 122nd ave near the Des Moines River bridge.
Pea size hail accompanied the wind.
Law enforcement reported quarter to golf ball size hail at 86th and Douglas in Urbandale, and also at 100th and Swanson in Clive.
Report relayed by KCCI television.
Large hail of unknown size fell with tree branches down.
Law enforcement reported quarter size hail 2 blocks east of the Des Moines International Airport.
Trained spotter reported pea to penny size hail at I-35 and Grand Ave.
Public reported quarter size hail at the intersection of SW 9th and McKinley.
Trained spotter reported winds gusting to 65 MPH with pea size hail in Norwalk.
Amateur Radio Operator reported penny to nickel size hail and winds gusting to near 60 MPH in Norwalk.
Public reported hail up to half dollar size with nickel size covering the ground at SW 9th and McKinley.
Trained spotter reported 70 MPH winds and nickel size hail in Norwalk.
Rainfall of 2.04 inches fell in the periods from 2153 to 2221 CST, with 0.99 inches in nine minutes.
Pea to nickel hail along Interstate 35 near mile post 39.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97422, 97427, 97436, 97441, 97444, 97454, 97543, 97460, 97462, 97464, 97465, 97466, 97468, 97469, 97470, 97471, 97472, 97473, 97475, 97476, 97479, 97642, 97480, 97481, 97482, 97483, 97486, 115794, 97487, 97545, 97488, 97419, 97489, 97492, 97496, 97523, 97499, 97500, 97501, 97502, and more.